Minnesota, 2011

Heavy Snow in Minnesota, November 19, 2011

November 19, 2011 · NWS DLH · 1 event in 1 county or zone

A slow moving cold front drifted southeast through the area. A fast moving wave on the front deposited up to a foot of snow in a 40 to 50 mile wide band from the Hinckley area and into northwest Wisconsin on November 19th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A slow moving cold front drifted southeast through the area. A fast moving wave on the front deposited up to a foot of snow in a 40 to 50 mile wide band from the Hinckley area and into northwest Wisconsin on November 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Nov 18, 11:52 AM CST, 21 hours 23 minutes earlier.

Area forecast discussion, Nov 18, 11:52 AM CST, 21 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1152 AM CST FRI NOV 18 2011

.AVIATION...18Z TAF ISSUANCE...

VFR CONDITIONS LATE THIS MORNING WILL QUICKLY TURN TO LOW END
MVFR/IFR AS AN AREA OF LOW/MID-LEVEL MOISTURE STREAMS IN FROM THE
W/NW. A WEAK MID-LEVEL TROUGH AND BAND OF F-GEN WILL TRY TO
GENERATE SOME SCT SNOW SHOWERS ACROSS MUCH OF THE NORTHLAND THIS
AFTERNOON. THROUGH THE AMT OF LOW LEVEL DRY AIR IN PLACE WILL
INHIBIT THE ABILITY OF THE SNOW TO REACH THE GROUND. BEST CHANCE
OR SHSN WILL BE FROM INL TO HIB TO DLH THIS AFTERNOON. A BRIEF
PERIOD OF DRY CONDITIONS TONIGHT AND EARLY TOMORROW MORNING BEFORE
THE MAIN UPPER TROUGH/SFC LOW MOVE THROUGH THE MIDWEST AND
BRING BETTER CHANCES FOR SNOW DURING THE DAY TOMORROW. WILL BEGIN
TO HINT AT THE START OF THE SNOW SHOWERS BEFORE 18Z...WITH THE
BULK OF THE POSSIBLY HVY SNOW OCCURRING SOMETIME BTWN 18-00Z. WINDS
WILL ALSO BEGIN TO INCREASE OUT OF THE NE LATE TOMORROW MORNING.

&&

.PREV DISCUSSION... /ISSUED 1123 AM CST FRI NOV 18 2011/

UPDATE...FRONTAL SYSTEM APPROACHING CWA THIS AFTERNOON. ABUNDANT
MID LVL MOISTURE IS SWEEPING INTO REGION. ADJUSTED WIND GRIDS TO
FIT CURRENT WIND FIELDS/LATEST NAM12 FCST. INCREASED SKY GRIDS TO
PUSH CLOUDY VS PSUNNY. LOWERED MAX TEMPS ACROSS NORTH AND INCREASED
IN SE WISC ZONES IN ACCORDANCE WITH CLOUDS/LATEST LAMP GUIDANCE.
SHOULD EVENTUALLY SATURATE DOWNWARD FROM MID DECK TODAY SO POPS
SEEM REASONABLE TO KEEP IN AFTN FCST. THERMAL PROFILES ON NAM BUFR
SUGGEST ANY RAIN QUICKLY TRANSITIONING TO SNOW WITH COLUMN COOLING
IN LOW LEVELS. MAY HAVE SOME RAIN ALONG IMMEDIATE LAKEFRONT NEAR
TWIN PORTS. MOVED RAIN/SNOW LINE FARTHER SOUTH WITH RESPECT TO
MORNING SNDGS/THERMAL FCST FROM NAM/EC. MORNING GUIDANCE FROM
AMERICAN NWP TRENDING TOWARDS FASTER/FLATTER EVOLUTION OF SFC LOW
TRACKING ACROSS REGION SAT/SAT NIGHT...RESULTING IN LESS SNOW FOR
MOST OF MN PART OF CWA. A FAST MOVING BAND OF MDT/STRONG FRONTOGENESIS
IS STILL EXPECTED ACROSS MOST OF LWR STC CROIX VALLEY/NW WISC
ZONES SATURDAY. WILL NEED TO ASSESS GEM/EC TREND THIS AFTERNOON
BEFORE COMMITTING TO SPECIFICS OF SYSTEM FOR TOMORROW/TOMORROW
NIGHT.

PREV DISCUSSION... /ISSUED 546 AM CST FRI NOV 18 2011/

AVIATION...12Z TAFS

WEAK LOW PRESSURE WILL MOVE THROUGH MINNESOTA TODAY...INTO ONTARIO
TONIGHT. AN AREA OF SNOW WITH IFR VSBYS AND MVFR CEILINGS WAS
MOVING THROUGH FAR NORTHEAST MINNESOTA THIS MORNING.
OTHERWISE...MAINLY VFR CONDITIONS WERE OCCURRING. CONFIDENCE IN
THE SHORT TERM IS LOWER THAN AVERAGE...AS MODELS WERE INDICATING
LOWER CEILINGS THIS AFTERNOON...MAINLY OVER THE IRON
RANGE/ARROWHEAD DOWN TOWARD THE KDLH AREA. WE DID LOWER CEILINGS
LATER TODAY...AND ADDED A TEMPO GROUP FOR SOME LIGHT SNOW TO
KDLH/KHIB. WE DELAYED THE WESTERLY WINDS...AS THE NAM SHOWS EAST-
SOUTHEAST WINDS REMAINING LONGER...AND THAT SEEMED REASONABLE.

TONIGHT...WINDS SHOULD BECOME WEST-NORTHWEST...AND SOME MVFR
CEILINGS WILL MOVE INTO FAR NORTHERN MINNESOTA.

PREV DISCUSSION... /ISSUED 428 AM CST FRI NOV 18 2011/

SHORT TERM...LATEST KDLH RADAR IMAGERY...ALONG WITH LOCAL
OBSERVATIONS...SHOWS LIGHT FALLING ACROSS OUR EXTREME NRN ZONES
EARLY THIS MORNING FROM INTL FALLS EWD ACROSS THE ARROWHEAD
REGION. THIS ACTIVITY IS ASSOCIATED WITH FAIRLY STRONG WAA AND A
WEAK SHORTWAVE ALOFT TRACKING EWD ALONG THE INTL BORDER. FARTHER
SOUTH...DRY AIR IN THE LOWER-LEVELS HAVE KEPT CONDITIONS MAINLY
DRY. THE LIGHT SNOW SHOULD DISSIPATE ACROSS OUR NWRN ZONES THIS
MORNING...BUT SHOULD CONTINUE ACROSS OUR NERN ZONES AND WRN LAKE
SUPERIOR. LITTLE IF ANY SNOW ACCUMULATION IS EXPECTED THROUGH
MIDDAY.

THE SHORT RANGE NWP MODEL GUIDANCE THEN SHOWS A STRONGER WAVE
WITH A COLD FRONT MOVING IN FROM THE WEST AND TRACKING EWD ACROSS
THE FCST AREA LATER TODAY AND TONIGHT. HOWEVER THERE ARE
SIGNIFICANT DIFFERENCES BETWEEN MODELS WRT THE PROBABILITY OF
PRECIP AND PRECIP AMOUNTS. THEREFORE HAVE KEPT POPS IN CHANCE
CATEGORY THROUGH TONIGHT AND QPF AMOUNTS LOW. BUT IF THE 06Z GFS
AND NAM TURN OUT TO BE THE BETTER SOLUTION...THERE COULD BE MORE
SUBSTANTIAL PRECIP THEN PREVIOUSLY EXPECTED...ESPECIALLY THIS
AFTERNOON AND EVENING.

THE MAIN FORECAST CONCERN FOR THE SHORT TERM THEN SHIFTS TO A LOW
PRESSURE SYSTEM THAT IS PROGGED TO DEVELOP ACROSS THE CENTRAL
PLAINS TONIGHT ALONG THE AFOREMENTIONED FRONT. THE LOW IS EXPECTED
TO TRACK NEWD ALONG THE FRONT ACROSS THE UPPER MIDWEST SATURDAY
AND SATURDAY NIGHT. ALTHOUGH THERE CONTINUES TO BE DIFFERENCES
BETWEEN THE VARIOUS MODELS WRT THE TRACK OF THE LOW...A CONSENSUS
TAKES IT FROM NRN KS EARLY SATURDAY MORNING TO SWRN WI EARLY SATURDAY
EVENING TO SERN ONTARIO BY EARLY SUNDAY MORNING. THIS TRACK WOULD
PUT A SWATH OF SUBSTANTIAL SNOWFALL ACROSS THE SERN HALF OF OUR
CWA. THE NAM AND ECMWF TAKE THE SNOW FARTHEST NORTH UP TO THE IRON
RANGE...WHILE THE GEM AND GFS HAVE THE MAIN AREA OF SNOW FURTHER
SOUTH...MAINLY ACROSS OUR WI ZONES. HOWEVER IN EITHER
SITUATION...THERE SHOULD BE ENOUGH SNOWFALL...IN ASSOCIATION WITH
THE STORM SYSTEM AND LAKE EFFECT SNOW...TO WARRANT A WINTER STORM
WATCH FOR ASHLAND AND IRON COUNTIES SATURDAY AFTERNOON AND NIGHT.
SNOWFALL AMOUNTS OUTSIDE OF THE WATCH AREA COULD RANGE FROM 2 TO
5 INCHES...WHILE WITHIN IN THE WATCH AREA 4 TO 8 INCHES OF SNOW
ACCUMULATION IS POSSIBLE.

TEMPS ACROSS PRICE AND SRN SAWYER COUNTIES COULD BE WARM ENOUGH
TO RESULT IN SOME RAIN INITIALLY SATURDAY AFTERNOON. OTHERWISE
THE PRECIP SHOULD MAINLY BE IN THE FORM OF SNOW FOR OUR ENTIRE
FCST AREA. AS THE LOW MOVES OFF TO THE EAST SATURDAY NIGHT...WINDS
WILL TURN OUT OF A MORE NORTHERLY DIRECTION AND DRAW COLDER AIR
SOUTH ACROSS THE CWA. 850MB TEMPS WILL BECOME FAVORABLE FOR THE
DEVELOPMENT OF LAKE EFFECT SNOW...WHICH COULD LINGER INTO SUNDAY
MORNING.

LONG TERM...SUNDAY THROUGH THURSDAY.
FAST ZONAL UPPER FLOW IS EXPECTED EARLY IN THE PERIOD...WITH A
SHORTWAVE FORECAST BY BOTH THE GFS/ECMWF AFFECTING THE CWA LATE
SUNDAY NIGHT INTO MONDAY...WITH ANOTHER ON TUESDAY. FLOW WILL
AMPLIFY TOWARD MID-WEEK AS A RIDGE BUILDS TO OUR WEST...THAN MOVES
MOVES OVER THE NORTHLAND BY THURSDAY. TEMPERATURES WILL BE WARMING
AS THE RIDGE MOVES IN.

WE ADDED SOME LAKE EFFECT SNOW SHOWERS TO A PORTION OF THE SNOWBELT
REGION OF ASHLAND/IRON COUNTIES SUNDAY MORNING...AS IT TAKES SOME
TIME FOR THE FLOW TO BACK AND THE DRIER TO MOVE IN.

WE ADDED A SLIGHT CHANCE FOR SNOW TO MONDAY OVER THE EASTERN HALF OF
THE CWA...AS THE FIRST SHORTWAVE MOVES THROUGH. HIGH PRESSURE
QUICKLY BUILDS IN LATER MONDAY INTO MONDAY NIGHT. WE THEN KEPT THE
REST OF THE EXTENDED DRY. THE SECOND SHORTWAVE ON TUESDAY IS WEAKER
THAN THE FIRST ONE...BUT IT'S POSSIBLE WE MAY NEED SOME LOW POPS BUT
WILL WAIT TO ADD. THESE WAVES ARE TOUGH TO TIME WITH SUCH FAST FLOW.

HIGHS SHOULD WARM FROM THE TWENTIES ON SUNDAY...TO THE 40 TO 45 BY
THANKSGIVING.

&&

.POINT TEMPS/POPS...
DLH  35  23  27  12 /  20  20  80  60
INL  29  17  21   7 /  20  20  20  20
BRD  36  23  27  10 /  20  20  80  50
HYR  40  25  33  16 /  20  10  80  70
ASX  39  28  33  20 /  20  20  80  80

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY
     NIGHT FOR WIZ003-004.

LS...NONE.
&&

SHORT TERM...CANNON
AVIATION...TENTINGER
Hazardous weather outlook, Nov 18, 3:08 PM CST, 18 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
308 PM CST FRI NOV 18 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
308 PM CST FRI NOV 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW WILL CONTINUE THROUGH LATE AFTERNOON INTO EARLY EVENING FROM
THE LEECH LAKE REGION...ACROSS THE IRON RANGE... AND INTO THE TWIN
PORTS AND SOUTH SHORE OF LAKE SUPERIOR. ACCUMULATIONS OF AN INCH
OR SO MAY ALLOW SOME ROADS TO BECOME SNOW COVERED AND SLICK...ESPECIALLY
SIDE STREETS AND OTHER UNTREATED ROADWAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR PARTS OF THE
NORTHLAND SATURDAY AND SATURDAY NIGHT. SNOW WILL SPREAD FROM THE
BRAINERD LAKES REGION SATURDAY MORNING INTO THE TWIN PORTS AND
NORTH SHORE BY MIDDAY. SNOW WILL MOVE ACROSS NORTHWEST WISCONSIN
SATURDAY AFTERNOON. SOME FREEZING DRIZZLE AND LIGHT RAIN MAY OCCUR
ACROSS SOUTHERN PRICE COUNTY WISCONSIN IN THE AFTERNOON. SNOW WILL
DIMINISH AROUND THE BRAINERD LAKES REGION SATURDAY EVENING.....THE
TWIN PORTS AROUND MIDNIGHT...AND NORTHWEST WISCONSIN BY SUNDAY
MORNING. HIGHER AMOUNTS ARE EXPECTED IN THE ELEVATED TERRAIN OF
IRON AND ASHLAND COUNTIES WISCONSIN. A WINTER STORM WARNING IS IN
EFFECT FOR THAT AREA. PLEASE REFER TO THE LATEST WINTER WEATHER
MESSAGE FOR UPDATES AND MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

LSZ121-140>148-191030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
308 PM CST FRI NOV 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

INCREASING NORTH WINDS WITH LOCALLY HIGHER GUSTS ARE POSSIBLE
THROUGHOUT MOST OF THE NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR
SATURDAY AND SUNDAY. PLEASE REFER TO THE LATEST MARINE MESSAGE FOR
LATEST DETAILS.

CANNON

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Pine

When
November 19, 9:15 AM CST to 7:55 PM CST
Where
Pine forecast zone
Reported by
Trained Spotter
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351793.